FRIDAY, Oct. 26, 2001 (HealthDayNews) -- Have you lost that lovin' feeling? Well, you're not alone.
Dr. Philip Sarrel, director of the sex counseling service at Yale University, estimates that he's seen a three-fold increase in the number of new patients with sexual problems since the Sept. 11 terrorist attacks.
And that, he says, is perfectly normal.
"These are trying times. People are very sad and anxious, and that is not exactly an erotic state of mind," says Sarrel. The stress people are feeling since the attacks can affect hormone production, which can then affect sexual desire and performance, he says.
Dr. Steven Lamm, author of the book The Virility Solution, says, "when a population is under stress and anxious, one part of life that gets put on hold is the libido."
Don't despair though, say the doctors. Your sex drive likely will return to normal in time. However, both say don't try to force the issue. If you don't want to have sex, don't let your partner talk you into it. Sarrel recommends being intimate in other ways until your libido returns to its previous levels. "Don't stop touching each other and being close to each other." Right now, returning to the levels of intimacy you shared in early courtship could be enough, he says.
As with many problems, Sarrel says talking to your partner about the problem is key. "Don't lie there looking at the ceiling or have painful intercourse," he says. If you don't let your partner know what's going on, Lamm says he or she may feel rejected.
If you want to start feeling more amorous again, Lamm suggests trying to get back to as normal a schedule as possible. That means getting enough sleep, going back to your exercise program and probably watching less TV. "Minimize your exposure to negativity. It's hard to feel romantic when you turn on CNN and see the bombs falling on Afghanistan right before bed," he says.
If you're worried about your waning sexuality, by all means, go to your doctor, says Sarrel. There often are biological reasons for a decreased sex drive. And, an improper balance of hormones can cause problems that will affect sexual performance, such as vaginal dryness.
Lamm says that taking antidepressants and other medications also can have a negative effect on your libido.
What To Do
The Sexual Health Info Center has more information on the reasons for a loss of sexual desire.
Low libido isn't the only health problem caused by the terrorist attacks, says this article from DrKoop.com about doctors being flooded with requests for sleeping pills. This HealthDay article appearing on DrKoop.com examines more of the emotional aftereffects of the terrorist tragedy.